1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Tackling hypos

Discussion in 'Type 2 with Insulin' started by ivan 2, Dec 12, 2018.

  1. ivan 2

    ivan 2 Type 2 · Well-Known Member

    Messages:
    81
    Likes Received:
    21
    Trophy Points:
    48
    Type 2 on insulin
    Low blood sugar almost every day,mostly around noon and midnight (within the range of high 2 or low 3).
    To avoid overcorrection I take a glass of milk and half a slice ob brown bread (or two clementines) and wait for the liver to do the rest of the job.
    In a word, stopped taking candies, coke and biscuits.
    I may be wrong with this approach, but after 15 minutes I always get better, and it seems liver began to function the way it should in people without diabetes.
     
    • Creative Creative x 1
  2. Kittycat_7_

    Kittycat_7_ Type 2 · Well-Known Member

    Messages:
    493
    Likes Received:
    354
    Trophy Points:
    103
    Thank you for your post, I often over correct with my hypos.
    I will try some milk and bread.
    My diabetic specialist nurse advised fizzy pop not a whole can through.
     
  3. Brunneria

    Brunneria Other · Moderator
    Staff Member

    Messages:
    19,564
    Likes Received:
    33,460
    Trophy Points:
    298
    Hi @ivan 2

    I don't have hypos induced by injected insulin, but I have a looooong history of reactive hypos which I have always had to deal with by food choices.

    So if you are having daily hypos around midday and midnight, then my first reaction would be to ask you if you could adjust your insulin, and prevent the hypo from happening?

    If that isn't a practical option (for instance you are on a fixed insulin regime), then I would suggest that you prevent the hypo from developing in the first place, by adjusting your food intake. This could come in many forms, and should only be a short term measure.
    - a slightly larger breakfast, or supper, with slower release carbs, or
    - more fibre or fat, which will slow the carb release, or
    - a snack a few minutes before you expect the hypo, so that the carbs are hitting the bloodstream at the same time that your blood glucose is dropping

    I would suggest that you have a chat with your healthcare professional, to see if they can suggest a few minor changes to your insulin in order to eliminate this problem. This may involve adjusting dose, changing the time you inject, changing regime (from fixed doses to multiple daily injections if appropriate), changing insulin, or other management strategies.

    Having to deal with 2 hypos a day, by the clock, strongly suggests to me that your insulin regime needs reviewing. It should suit you, your eating and your lifestyle, not the other way around!

    Hope that helps.
     
    • Agree Agree x 3
    • Like Like x 1
    #3 Brunneria, Dec 12, 2018 at 2:35 PM
    Last edited: Dec 12, 2018
  4. Deleted Account

    Deleted Account · Guest

    Whilst it is great that you are recovering from your hypos within 15 minutes, I would recommend using faster acting carbs such as Dextrose, GlucoTabs or Jelly Babies.
    Other wise, your body could get used to these low levels and you become insensitive to hypos.
    The advantage of these approaches is they are easier to carry around with you in case of unexpected hypos.
     
    • Like Like x 2
  5. Mep

    Mep Type 2 · Well-Known Member

    Messages:
    1,461
    Likes Received:
    906
    Trophy Points:
    173
    I was advised the aim is to avoid the liver dumping as the liver can fail to dump in time if you allow it to dump glucose. With that in mind that is why I always take quick acting carbs first, then slower acting afterwards to avoid another hypo. For me bread and milk doesn't absorb fast enough especially when you're that low.
     
    • Agree Agree x 1
  6. Simha

    Simha Type 2 · Active Member

    Messages:
    43
    Likes Received:
    58
    Trophy Points:
    38
    I'm type 2 on a fixed insulin regime. I do have regular hypo's. I have a 150 ml can of cola everywhere with me.
    When having a hypo, low 3's (haven't had the 2 yet), my swallowing problems become more severe. Dextro or jelly babies wouldn't work for me, as I would risk chocking on them. The cola goes down anyway, even if I don't have the swallow reflex at that moment. Afterwards I might have cheese sandwich. If that doesn't help within 15 minutes, I have a mini-mars or something like that. But usually the cola does the trick.

    It's funny. I never drink cola nor used to. It's a hypo-solver. If I fancy a cola all of a sudden, I know it's high time to check my bs. Usually I start feeling faint, shaky, agitated at the same time and my vision gets blurred. Sometimes a headache, but have those with hypers as well.

    My DN told me it's better to err on the high side than risk a hypo?
     
    • Like Like x 1
    • Informative Informative x 1
  7. Mep

    Mep Type 2 · Well-Known Member

    Messages:
    1,461
    Likes Received:
    906
    Trophy Points:
    173
    Yes, I was told to keep my BGL's above 5mmol at all times. That is my safe number and if I drop below that I do drop real fast... proven that time and again. My endocrinologist knows that. He also said always treat a hypo and don't make any decisions to drive, etc for a good half hour after one (our judgment is apparently the first to go and last to return).
     
    • Like Like x 1
    • Friendly Friendly x 1
  8. NWCub76

    NWCub76 Type 2 · Member

    Messages:
    8
    Likes Received:
    10
    Trophy Points:
    43
    Solid advice. I would just add that in many type 2’s, there is also associated fatty liver disease and/or hypercholesterolemia, in which case one should avoid adding any extra fat into one’s diet. Instead, add a little extra protein and switch faster acting carbs for longer acting ones where possible.

    Thanks for a great post.
     
    • Agree Agree x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook